Lightning, Monmouth
- When
- August 10, 2:00 PM EST to 3:00 PM EST
- Where
- Monmouth County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
A line of strong thunderstorms was a prolific lightning producer as it moved across New Jersey, Delaware and Maryland. About 3,000 cloud to ground strokes occurred per hour as this line moved across the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A line of strong thunderstorms was a prolific lightning producer as it moved across New Jersey, Delaware and Maryland. About 3,000 cloud to ground strokes occurred per hour as this line moved across the region. Lightning strikes caused 50,000 homes and businesses to lose power in Ocean and Monmouth Counties. Hardest hit locations (all in Ocean County) included Berkeley Township, Lakewood Township, Long Beach Township, Manchester Township, Point Pleasant Borough and Seaside Park Borough. The worst reported property damage occurred when lightning struck the cupola of the Bay Head (Ocean County) Yacht Club. The ensuing fire damaged the cupola and roof area while the rest of the building suffered water damage. No serious injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 1:40 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
240 PM EDT FRI AUG 10 2001
AT 230 PM...THE STRONG LINE OF TSTMS EXTENDED FROM BOSTON TO
BRIDGEPORT TO PATERSON TO LANCASTER. THE LINE SHOULD CONTINUE TO
SINK TO THE SOUTHEAST. BASED ON ITS LOCATIONS...WE/LL LIKELY BE
ABLE TO DROP SOME OF OUR NORTHWESTERN COUNTIES OUT OF THE SEVERE
THUNDERSTORM WATCH AT ISSUANCE TIME (ABOUT 345 PM). IF SO...AN
UPDATED AREA FORECAST DISCUSSION WILL BE SENT ALONG WITH THE ZONES.
MEANWHILE...THE REMAINDER OF THE WATCH WILL BE IN EFFECT.
TEMPS BEHIND THE LINE OF CONVECTION HAVE BEEN FALLING INTO THE 70S
AND LOWER 80S. AS A RESULT...WITH THE ARRIVAL OF THE TSTMS COMES
THE END TO THE HEAT WAVE AND THE EXCESSIVE HEAT WARNING.
THE FRONT SHOULD PUSH FAR ENOUGH TO THE SOUTH TONIGHT TO ALLOW US TO
REMOVE THE CHANCE OF PRECIP FROM OUR NORTHERN COUNTIES FOR LATE
TONIGHT AND EARLY ON SATURDAY. HOWEVER...MOISTURE SHOULD BEGIN TO
SPREAD BACK TO THE NORTH BY SATURDAY AFTERNOON.
THE FRONT CONTINUES TO BE FORECAST TO STALL ACROSS OUR REGION FOR
THE WEEKEND AND INTO THE EARLY PART OF THE NEW WEEK. WE/LL MAINTAIN
THE CHANCE OF PRECIP THROUGH AND INCLUDING TUESDAY...WHEN THE FRONT
MAY FINALLY GET PUSHED TO OUR SOUTHEAST.
THERE/S SOME SUGGESTION OF A WAVE DEVELOPING ALONG THE FRONT AND
POSSIBLY SPREADING SOME MOISTURE BACK INTO OUR SOUTHERN COUNTIES ON
WEDNESDAY. WITH IT BEING A CLOSE CALL...WE WILL NOT INTRODUCE
PRECIP INTO THE WEDNESDAY FORECAST AT THIS TIME. HOWEVER...WE WILL
INSERT A CHANCE FOR AFTERNOON SHOWERS AND TSTMS ON THURSDAY...AS A
COLD FRONT FROM THE NORTHWEST IS EXPECTED TO REACH OUR FORECAST AREA
ON THURSDAY NIGHT OR EARLY ON FRIDAY.
THE ZONE FORECAST WILL BE ISSUED AROUND 345.
.PHI...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR EASTERN
PENNSYLVANIA (ZONES 54-55-60>62-67>71).
SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR NEW JERSEY...EXCEPT
THE EXTREME SOUTH (ZONES 1-7>10-12>15-17>20-26).
IOVINODEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-110000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1015 AM EDT FRI AUG 10 2001 ...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT... A COLD FRONT EXTENDED ACROSS LAKES ERIE AND ONTARIO THIS MORNING. THE FRONT WILL MOVE TO THE SOUTHEAST...AND IT MAY BRING STRONG THUNDERSTORMS TO EASTERN PENNSYLVANIA...NEW JERSEY...DELAWARE AND NORTHEASTERN MARYLAND. BY MID MORNING THERE WERE SHOWERS AND SCATTERED THUNDERSTORMS IN CENTRAL AND NORTHEASTERN PENNSYLVANIA. THE PRECIPITATION SHOULD SPREAD INTO THE POCONO MOUNTAIN REGION...THE LEHIGH VALLEY...BERKS COUNTY AND NORTHWESTERN NEW JERSEY DURING THE AFTERNOON. LATE THIS AFTERNOON AND EARLY THIS EVENING THE THUNDERSTORMS ARE EXPECTED TO REACH SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY. THE RAIN SHOULD HOLD OFF UNTIL THIS EVENING IN SOUTHERN NEW JERSEY...DELAWARE AND NORTHEASTERN MARYLAND. THE THUNDERSTORMS WILL BRING AND END TO THE CURRENT HEAT WAVE. THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN AND HAIL. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE. TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION...AND FOR POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS AFTERNOON AND THIS EVENING. YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE). IOVINO
NJZ001-007>010-012>015-017>020-026-PAZ054-055-060>062-067>071-110030- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1240 PM EDT FRI AUG 10 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE ...PHILADELPHIA...MONTGOMERY...AND BUCKS. IN NEW JERSEY... SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX. ..OCEAN...GLOUCESTER...CAMDEN...BURLINGTON AND MONMOUTH AND THE ADJACENT COASTAL WATERS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. AT 1245 PM...THUNDERSTORMS ARE DEVELOPING QUICKLY IN THE WATCH AREA AND WILL BE MOVING RAPIDLY TO THE EAST WITH THE POTENTIAL FOR DAMAGING WINDS...AND DANGEROUS LIGHTNING. STORMS THAT BRING AN END TO HEAT WAVES ARE ESPECIALLY DANGEROUS. THERE ARE NO WARNINGS IN EFFECT AT THIS TIME BUT THEY COULD BE ISSUED AT ANY MOMENT. REMAIN CLEAR OF THESE STORMS. EBERWINE
NJZ001-007>010-012>015-017>020-026-PAZ054-055-060>062-067>071-110030- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 150 PM EDT FRI AUG 10 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE ...PHILADELPHIA...MONTGOMERY...AND BUCKS. IN NEW JERSEY... SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX. ..OCEAN...GLOUCESTER...CAMDEN...BURLINGTON AND MONMOUTH AND THE ADJACENT COASTAL WATERS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. AT 145 PM...THUNDERSTORMS CONTINUE TO DEVELOP QUICKLY WITHIN THE WATCH AREA AND ARE MOVING FAIRLY RAPID TO THE EAST. THESE STORMS ALL HAVE THE POTENTIAL FOR DAMAGING WINDS...AND DANGEROUS LIGHTNING. BE ADVISED STORMS THAT BRING AN END TO HEAT WAVES...AS THESE STORMS ARE..TEND TO BE ESPECIALLY DANGEROUS. BE SURE TO STAY CLEAR OF THESE THUNDERSTORMS. MILLER/EBERWINE
The Philadelphia radar (KDIX), 44 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268660, 5268661.